Hail, Johnson
- When
- August 4, 5:53 PM CST
- Where
- Johnson County, 1.24 mi SE of Oakdale
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 41.690, -91.600
A Twitter user reported that quarter sized hail fell in Coralville, IA at 653 pm CDT Aug 4.
Showers and thunderstorms tracked across eastern Iowa and northwest Illinois the evening of August 4, as a weak cold front slowly pushed south over the region. One storm surpassed severe levels, producing quarter sized hail in Coralville, IA just before 7 pm.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Showers and thunderstorms tracked across eastern Iowa and northwest Illinois the evening of August 4, as a weak cold front slowly pushed south over the region. One storm surpassed severe levels, producing quarter sized hail in Coralville, IA just before 7 pm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 4, 5:30 PM CST, 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 630 PM CDT MON AUG 4 2014 .SYNOPSIS... ISSUED AT 320 PM CDT MON AUG 4 2014 NORTHWEST FLOW ALOFT CONTINUES ACROSS THE UPPER MIDWEST WITH SEVERAL SHORTWAVES EVIDENT ON THE WATER VAPOR IMAGERY STRETCHING FROM CENTRAL IOWA BACK INTO CENTRAL NORTH DAKOTA. A WEAK FRONTAL BOUNDARY SITS TO OUR NORTH ACROSS SOUTHERN WISCONSIN AND MINNESOTA WITH SOUTHERLY WINDS AROUND 5MPH SOUTH OF THE FRONT. AS OF 3 PM SCATTERED SHOWERS AND THUNDERSTORMS WERE ONGOING ACROSS NORTHERN IOWA WITH MORE WIDESPREAD DEVELOPMENT TO OUR NORTH ALONG THE FRONT. TEMPERATURES WERE IN THE MID 80S ACROSS EASTERN IOWA...NORTHWEST ILLINOIS...AND FAR NORTHEAST MISSOURI WITH DEW POINTS WERE IN THE MID TO UPPER 60S. && .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 320 PM CDT MON AUG 4 2014 THE MAIN FORECAST CONCERN WILL BE CHANCES OF PRECIPITATION OVER THE NEXT 24 HOURS. FORECAST MODELS ARE IN GOOD OVERALL AGREEMENT WITH THE ECMWF NOTICEABLY WEAKER WITH THIS EVENINGS SHORTWAVE. MODELS DEPICT THE STALLED FRONTAL BOUNDARY SURGING SOUTHEASTWARD OVERNIGHT WITH THE APPROACH OF THE CENTRAL NORTH DAKOTA SHORTWAVE. WHILE THE ECMWF IS NOTICEABLY WEAKER WITH HIS ENERGY...THE GFS...GEM...ECMWF...AND NAM ALL AGREE ON THE SHORTWAVE EXITING INTO CENTRAL ILLINOIS AFTER 06 UTC ON TUESDAY. THE BEST CHANCES FOR SCATTERED SHOWER AND THUNDERSTORMS WILL BE THROUGH 4 UTC ON TUESDAY. SHOWERS AND STORMS WILL COME TO AN END FROM WEST TO EAST WITH DRIER AIR SPILLING TO THE REGION ALOFT IN THE WAKE OF THIS SYSTEM. MODELS DEPICT SUBSIDENCE OVERSPREADING THE REGION DURING THE DAY ON TUESDAY AS WEAK SURFACE HIGH PRESSURE PASSES TO OUR NORTH. THERE WILL BE LITTLE CHANGE IN SENSIBLE WEATHER OVER THE NEXT 24 HOURS AS DEW POINTS AND HIGH TEMPERATURES ONLY DROP BY A COUPLE OF DEGREES AS THIS FRONT STALLS TO OUR SOUTH. PERSISTENCE WOULD SUGGEST THE REDEVELOPMENT OF PATCHY VALLEY FOG EARLY TUESDAY MORNING. CLOUDS ASSOCIATED WITH THE NEXT DISTURBANCE WILL BEING SPILLING INTO THE REGION LATE IN THE DAY ON TUESDAY. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 320 PM CDT MON AUG 4 2014 TUESDAY EVENING SHOULD BE MAINLY DRY ACROSS THE AREA. THE EXCEPTION WILL BE IN THE FAR SOUTH WHERE SOME ISOLATED SHOWERS OR THUNDERSTORMS MAY LINGER UNTIL SUNSET. SUNSET THROUGH MIDNIGHT DRY CONDITIONS ARE EXPECTED. AFTER MIDNIGHT THINGS TURN MUCH MORE INTERESTING. TUESDAY EVENING THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE NEBRASKA/SOUTH DAKOTA BORDER. THESE STORMS WILL GROW UPSCALE INTO A THUNDERSTORM COMPLEX THAT MOVES EAST SOUTHEAST THE REMAINDER OF THE NIGHT. SOME ISOLATE SHOWERS MAY DEVELOP IN THE FAR SOUTHWEST AND WEST AFTER MIDNIGHT BUT THE MAIN STORM COMPLEX WILL BEGIN MOVING INTO THE WESTERN CWFA IN THE HOURS PRIOR TO DAWN. THERE IS A REAL POSSIBILITY THAT THE EASTERN HALF OF THE CWFA WILL REMAIN DRY. THE STORM COMPLEX WILL SLOWLY MOVE ACROSS THE AREA ON WEDNESDAY AND DECAY. FLOW COMING OFF THE LAKE WILL ENHANCE THE OVERALL FORCING ACROSS THE AREA RESULTING IN LOCALLY HEAVY RAINFALL FOR SOME AREAS. ADDITIONALLY...THE COOL AIR COMING OFF THE LAKE COMBINED WITH THE RAIN WILL KEEP TEMPERATURES UNSEASONABLY COOL WEDNESDAY. THE POSSIBILITY DOES EXIST THAT RECORD COOL MAXES WILL BE CHALLENGED AT DUBUQUE AND MOLINE. REFER TO THE CLIMATE SECTION FOR SPECIFIC NUMBERS. WEDNESDAY NIGHT/THURSDAY ANOTHER THUNDERSTORM COMPLEX WILL DEVELOP AND MOVE ACROSS THE AREA. THE STORM GENESIS REGION SHOULD BE ALONG THE IA/MO BORDER WITH THE COMPLEX MOVING EAST SOUTHEAST. THE SOUTH HALF TO THIRD OF THE AREA WILL BE FAVORED FOR THE MORE WIDESPREAD RAINFALL WITH LOCALLY HEAVY RAIN POSSIBLE ROUGHLY ALONG/SOUTH OF THE IA/MO BORDER INTO ILLINOIS. THE OVERALL RAINFALL FROM TUESDAY NIGHT THROUGH THURSDAY WILL VARY DEPENDING UPON LOCATION. HOWEVER...SOME AREAS WILL LIKELY SEE 1 TO 2 INCHES OF RAIN WITH SOME 3 INCH AMOUNTS NOT OUT OF THE QUESTION. THURSDAY NIGHT ON... THERE ARE DISAGREEMENTS BETWEEN THE MODELS ON THE HANDLING OF A DISTURBANCE IN THE FLOW ALOFT. AS A RESULT...THE MODEL CONSENSUS HAS SLIGHT CHANCE TO CHANCE POPS FOR THURSDAY NIGHT AND FRIDAY. SATURDAY THROUGH SUNDAY THE MODEL CONSENSUS HAS SLIGHT CHANCE POPS OVER THE AREA BUT THERE ARE DISAGREEMENTS BETWEEN THE MODELS ON THE HANDLING OF THE CANADIAN HIGH OVER THE GREAT LAKES. THERE IS A VERY REAL POSSIBILITY THAT SATURDAY AND SUNDAY WILL BE DRY. SUNDAY NIGHT/MONDAY THE MODEL CONSENSUS HAS SLIGHT CHANCE TO CHANCE POPS AS ANOTHER FRONT BEGINS MOVING INTO THE AREA. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING) ISSUED AT 625 PM CDT MON AUG 4 2014 WEAK UPPER DISTURBANCE ASSOCIATED WITH COOL FRONT THAT WILL PASS LATE TONIGHT WILL BRING A RISK OF THUNDERSTORMS AND SHOWERS TO THE TERMINALS UNTIL 04/04Z. BRIEF MVFR CONDITIONS DUE TO RESTRICTED VISIBILITIES IN HEAVY RAIN WILL BE POSSIBLE WITH ANY STORMS AND ARE HANDLED AS A TEMPO GROUP. AFTER 04/04Z...SKIES WILL BECOME FAIR WITH LIGHT WINDS SHIFTING TO THE NORTH BY MORNING. PATCHY AVIATION FOG MAY OCCUR AFTER 04/09Z DUE TO LIGHT A VARIABLE WINDS OVERNIGHT WITH VISIBILITIES OF 3-5 MILES. VFR CONDITIONS TO DOMINATE WITH FAIR SKIES ON TUESDAY WITH NORTHERLY WINDS OF 3 TO 8 KTS. && .CLIMATE... ISSUED AT 320 PM CDT MON AUG 4 2014 RECORD COOL HIGHS FOR AUGUST 6TH DUBUQUE...68 IN 1989 MOLINE....72 IN 1932 && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...COUSINS SHORT TERM...COUSINS LONG TERM...08 AVIATION...NICHOLS CLIMATE...08
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 504 AM CDT MON AUG 4 2014 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-051015- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 504 AM CDT MON AUG 4 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP TODAY WITH A FEW POSSIBLY IN THE MORNING BUT BECOMING MORE NUMEROUS IN THE AFTERNOON AND EARLY EVENING. THE MAIN THREATS WITH THESE THUNDERSTORMS WILL BE LIGHTNING AND LOCALLY HEAVY RAIN...THE LATTER DUE TO THE SLOW MOVING NATURE EXPECTED FROM THESE STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE ON TUESDAY...BUT A MORE WIDESPREAD THREAT WILL OCCUR LATE TUESDAY NIGHT INTO WEDNESDAY WHEN A LARGER COMPLEX OF THUNDERSTORMS MOVES ACROSS THE REGION. WHILE ORGANIZED SEVERE THUNDERSTORMS DO NOT APPEAR TO BE A THREAT AT THIS TIME...THERE ARE SIGNS THAT THIS SYSTEM MAY BE ABLE TO PRODUCE HEAVY RAINFALL. DEPENDING ON WHERE THIS SYSTEM EVENTUALLY TRACKS...IT WILL HAVE THE POTENTIAL TO PRODUCE WIDESPREAD ONE OR MORE INCHES OF RAIN BY WEDNESDAY EVENING. HEAVY RAINFALL AT HIGH RATES MAY BE ABLE TO PRODUCE URBAN AND SMALL STREAM FLOODING. MORE THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF THE OUTLOOK AREA SOUTH OF INTERSTATE 80 ON THURSDAY. THE THREAT FOR SEVERE WEATHER WITH THESE STORMS APPEARS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY...ALTHOUGH REPORTS OF RAINFALL AMOUNTS IN EXCESS OF ONE INCH WOULD BE APPRECIATED. WOLF/12
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 504 PM CDT MON AUG 4 2014 IAZ041-042-053-054-065-066-068-ILZ001-002-007-009-015-050100- DELAWARE-DUBUQUE-JONES-JACKSON-CEDAR-CLINTON-SCOTT-JO DAVIESS- STEPHENSON-CARROLL-WHITESIDE-ROCK ISLAND- INCLUDING THE CITIES OF...MANCHESTER...DUBUQUE...ANAMOSA... MAQUOKETA...TIPTON...CLINTON...BETTENDORF...DAVENPORT...GALENA... FREEPORT...MOUNT CARROLL...STERLING...ROCK FALLS...MOLINE... ROCK ISLAND 504 PM CDT MON AUG 4 2014 ...THUNDERSTORMS AND SHOWERS TO IMPACT REGION THROUGH 8 PM... A DEVELOPING AREA OF THUNDERSTORMS AND SHOWERS IN NORTHEAST IOWA AND SOUTHERN WISCONSIN IS MOVING SOUTHEAST AT 20 TO 25 MPH. MOST LOCATIONS WILL PICK UP LIGHT TO LOCALLY MODERATE RAINFALL TOTALS OF A TENTH TO LOCALLY OVER A HALF INCH OF RAIN THROUGH 8 PM. THE STRONGEST STORMS MAY PRODUCE A PERIOD OF HEAVY RAIN...GUSTY WINDS UP TO 30 MPH AND POSSIBLE PEA SIZED HAIL. ISOLATED RAIN TOTALS OF AROUND AN 1 INCH MAY ALSO OCCUR IN THE STRONGEST STORMS...THIS MAY RESULT IN MINOR PONDING ISSUES IN FAVORED LOW LYING AREAS FOR AN HOUR OR LESS. NICHOLS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 530 PM CDT MON AUG 4 2014 IAZ089-ILZ024>026-042330- DES MOINES-HENDERSON-MERCER-WARREN- 530 PM CDT MON AUG 4 2014 ...STRONG THUNDERSTORM POSSIBLE... AT 527 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR BIGGSVILLE...OR 8 MILES SOUTHEAST OF OQUAWKA...MOVING EAST AT 25 MPH. * THE THUNDERSTORM WILL BE NEAR... KIRKWOOD AROUND 540 PM CDT... MONMOUTH AROUND 555 PM CDT... PEA SIZE HAIL...WINDS GREATER THAN 35 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY RAIN...ARE EXPECTED WITH THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS. LAT...LON 4095 9096 4114 9044 4075 9044 4074 9094 TIME...MOT...LOC 2229Z 257DEG 23KT 4084 9084 NICHOLS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
557 PM CDT MON AUG 4 2014
ILZ016-017-042345-
BUREAU-HENRY-
557 PM CDT MON AUG 4 2014
...STRONG THUNDERSTORM POSSIBLE...
AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR KEWANEE...MOVING NORTHEAST AT 15 MPH.
* THE THUNDERSTORM WILL BE NEAR...
SHEFFIELD AROUND 635 PM CDT...
BUDA AROUND 640 PM CDT...
7 MILES WEST OF WYANET AROUND 645 PM CDT...
ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 35 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY RAIN...ARE EXPECTED WITH
THIS STORM.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS.
LAT...LON 4123 8971 4123 8986 4115 8986 4115 8987
4115 8992 4124 9005 4154 8973 4137 8949
TIME...MOT...LOC 2256Z 223DEG 14KT 4124 8988
NICHOLSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 648 PM CDT MON AUG 4 2014 IAZ064-065-067-050030- CEDAR-JOHNSON-MUSCATINE- 648 PM CDT MON AUG 4 2014 ...STRONG THUNDERSTORM POSSIBLE... AT 646 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR CORALVILLE...OR NEAR IOWA CITY...MOVING EAST AT 10 MPH. * THE THUNDERSTORM WILL BE NEAR... UNIVERSITY HEIGHTS AROUND 705 PM CDT... UNIVERSITY OF IOWA AND IOWA CITY AROUND 710 PM CDT... 6 MILES WEST OF WEST BRANCH AROUND 730 PM CDT... ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 35 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY RAIN...ARE EXPECTED WITH THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS. LAT...LON 4178 9128 4154 9132 4162 9175 4180 9171 TIME...MOT...LOC 2348Z 278DEG 9KT 4170 9161 NICHOLS
The Quad Cities radar (KDVN), 85 km away, was scanning. The volume nearest the first event began at 23:51 UTC.
3 hail. Local standard time, as filed.
A Twitter user reported that quarter sized hail fell in Coralville, IA at 653 pm CDT Aug 4.
Pea to dime sized hail fell about 2 miles south southwest of Iowa City, IA at 706 pm CDT Aug 4.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525220, 525221, 525222.